Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 30, NWS San Diego, CA

February 26, 2004San Diego County, California

NWS San Diego, CA issued this flash flood warning at Feb 26, 2004, 9:30 AM PST for San Diego County, California. It was in force for 90 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 26, 2004, 9:30 AM PST (17:30 UTC)
Expired
Feb 26, 2004, 11:00 AM PST
In force
90 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 26, 11:00 AM PSTFLOOD1 N Encinitas, CALEUCADIA HAD FLOODING ALONG THE COAST HIGHWAY, LEUCADIA BLVD AND EL CAMINO REAL. A PARK, SEVERAL BUSINESSES AND AN OFFICE BUILDING FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 5.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2004-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2004-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 261723
FFWSGX
CAC073-261900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST THU FEB 26 2004

THE NATIONAL WEATHER SERVICE HAS EXTENDED THE 

* FLASH FLOOD WARNING FOR THE BURN AREAS OF ...
  SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA
 
* UNTIL 1100 AM PST

* AT 920 AM PST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
  RAIN MOVING INTO THE WESTERN SLOPES OF THE SAN DIEGO COUNTY        
  MOUNTAINS. THE AREA OF HEAVY RAIN WAS MOVING NORTHEAST AT ABOUT 30 
  MPH. 

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH. MUD SLIDES CAN ALSO CAUSE FLOODING WHERE RUNOFF IS RESTRICTED
OR BLOCKED.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

$$

LAT...LON 3297 11708 3268 11691 3281 11645 3329 11667
          3330 11719

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 26, 9:16 AM PST, 14 minutes earlier.

Area forecast discussion, Feb 26, 9:16 AM PST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
916 AM PST THU FEB 26 2004

.SYNOPSIS...COOL...UNSTABLE AIR IN THE WAKE OF A COLD FRONT THIS
MORNING WILL KEEP A CHANCE OF SHOWERS ACROSS SOUTHWEST CALIFORNIA
THROUGH FRIDAY NIGHT. ALSO...VERY LARGE SURF IS EXPECTED. A WEAK
HIGH PRESSURE RIDGE WILL BRING DRYING OVER THE WEEKEND...THEN A
WEAKER STORM MAY BRING A CHANCE OF SHOWERS EARLY NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

ZONES HAVE BEEN UPDATED TO REFLECT DECREASING RAIN THIS MORNING AND
PARTLY CLOUDY SKIES THIS AFTERNOON. ALSO...THE WINTER STORM WARNING
AND WIND ADVISORIES HAVE BEEN DROPPED SINCE SNOW LEVELS REMAINED
VERY HIGH AND THE FRONT HAS PASSED. FLOOD WATCH MAY NEED TO BE
DROPPED AFTER ALL THE RAIN HAS ENDED LATER THIS MORNING BUT WILL
REMAIN IN PLACE FOR NOW.

SCATTERED SHOWERS WILL CONTINUE TONIGHT...MOST NUMEROUS IN AREAS
WITH ENHANCEMENT FM ISLAND CONVERGENCE EFFECTS...MAINLY SAN DIEGO
COUNTY. GFS CONTINUES TO ADVERTISE A MODERATELY STRONG SECONDARY
SHORTWAVE MOVING ACROSS S CA FRIDAY. IF THIS MATERIALIZES...A PERIOD
OF MORE WIDESPREAD SHOWER ACTIVITY IS POSSIBLE FRIDAY ALONG WITH A
SLIGHT CHANCE OF THUNDERSTORMS AS COLDER AIR ALOFT WILL BE IN PLACE.
THE SAN DIEGO COUNTY MOUNTAINS WILL HAVE A BETTER CHANCE OF SOME
SNOW WITH THIS. SHOWERS SHOULD BEGIN TO DIMINISH FRI EVENING WITH
ISLAND EFFECT SHOWERS LINGERING IN SAN DIEGO COUNTY INTO SATURDAY
MORNING. SHORTWAVE RIDGE SHOULD BRING DRYING AND WARMING FOR
SATURDAY INTO SUNDAY.

FOR EARLY NEXT WEEK...GFS/ECWMF ARE BOTH DIGGING A POTENT SHORTWAVE
SOUTHWARD ALONG THE WEST COAST. MODELS HAVE TRENDED FARTHER WEST
WITH EACH RUN. YESTERDAYS RUNS WERE INLAND ACROSS NV/AZ. LATEST RUN
IS JUST OFF THE CA COAST WITH SOME CHANCE OF SHOWERS RETURNING TO SW
CA FOR LATE MONDAY OR MONDAY NIGHT. IF THE MODELS CONTINUE TO TREND
WESTWARD...MOST PRECIPITATION COULD REMAIN OFFSHORE. FOR NOW...HAVE
INTRODUCED CHANCE/SLIGHT CHANCE WORDING FOR LATE MONDAY AND MONDAY
NIGHT FOR MOST AREAS...CONSISTENT WITH OFFICES TO THE EAST.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH....................LAXFLSSGX.
COASTAL FLOOD WATCH..................LAXCFWSGX.
HIGH SURF ADVISORY...................LAXMWSSGX.
RIVER STATEMENT......................LAXRVSSGX.

&&

JAD/XXX666
Hazardous weather outlook, Feb 26, 6:00 AM PST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST THU FEB 26 2004

CAZ042-043-048-050-055>058-060>062-271400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST THU FEB 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

FLASH FLOOD WARNING FOR...
  ALL OF ORANGE COUNTY INCLUDING THE SANTA ANA MOUNTAINS IN

  SOUTHWEST CALIFORNIA

UNTIL 830 AM PST.
REFER TO LAXFFWSGX WGUS56 KSGX FOR DETAILS.

FLASH FLOOD WARNING HAS BEEN ISSUED FOR ALL OF ORANGE COUNTY
   INCLUDING THE SANTA ANA MOUNTAINS UNTIL 830 AM

FLASH FLOOD WARNING CONTINUES UNTIL 830 AM PST
   FOR THE INLAND EMPIRE INCLUDING THE CITIES OF
   RUBIDOUX...RIVERSIDE...PERRIS MORENO VALLEY

FLASH FLOOD WARNING CONTINUES UNTIL 830 AM
   IN AND NEAR THE SAN BERNARDINO MOUNTAIN BURN AREAS

FLOOD ADVISORY FOR URBAN AND SMALL STREAM FLOODING CONTINUES
   UNTIL 830 AM FOR ALL OF ORANGE COUNTY...THE INLAND EMPIRE...

   THE COASTAL AND VALLEY AREAS OF SAN DIEGO COUNTY...AND    THE

   APPLE AND YUCCA VALLEYS

FLASH FLOOD WATCH CONTINUES FOR ALL OF EXTREME SOUTHWESTERN
   CALIFORNIA UNTIL 2 PM TODAY

FLOOD WATCH CONTINUES FOR THE SAN DIEGO RIVER AT FASHION VALLEY
   UNTIL 10 PM TODAY FOR

REFER TO LAXFLSSGX WGUS86 KSGX FOR DETAILS.

HIGH SURF ADVISORY THROUGH 600 AM SATURDAY

A PERIOD OF SOUTH WINDS GUSTING UP TO 30 KNOTS OVER THE
COASTAL WATERS POSSIBLE THIS EVENING THROUGH THURSDAY MORNING.

REFER TO LAXMWSSGX FZUS76 KSGX FOR DETAILS.

COASTAL FLOOD WATCH FROM MIDNIGHT TONIGHT THROUGH 600 AM
   FRIDAY FOR THE COASTS OF ORANGE AND SAN DIEGO COUNTIES FOR

REFER TO LAXCFWSGX WHUS46 KSGX FOR DETAILS.

WIND ADVISORY UNTIL 2 PM TODAY FOR
SAN DIEGO COUNTY MOUNTAINS-

WIND ADVISORY UNTIL 2 PM TODAY FOR
APPLE AND YUCCA VALLEYS-

WIND ADVISORY UNTIL 2 PM TODAY FOR
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-

REFER TO LAXNPWSGX WWUS76 KSGX FOR DETAILS.

WINTER STORM WARNING FOR HEAVY SNOW AND STRONG WINDS IN EFFECT
ABOVE 5000 FEET UNTIL 6 PM TODAY FOR
SAN BERNARDINO COUNTY MOUNTAINS-

WINTER STORM WARNING FOR HEAVY SNOW AND STRONG WINDS IN EFFECT
ABOVE 5000 FEET UNTIL 6 PM TODAY FOR
RIVERSIDE COUNTY MOUNTAINS-

SNOW ADVISORY FOR THE SAN DIEGO COUNTY MOUNTAINS ABOVE 5000 FEET
TODAY

REFER TO LAXWSWSGX WWUS46 KSGX FOR DETAILS.

CURRENT STORM TO EXIT ON FRIDAY FOR
EXTREME SOUTHWESTERN CALIFORNIA-

REFER TO LAXESFSGX FGUS76 KSGX FOR DETAILS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

FOR FRIDAY...SCATTERED SHOWERS WITH A SLIGHT CHANCE OF THUNDERSTORMS.
LOCAL FLOODING AND MUDSLIDES POSSIBLE. HEAVY SURF AT THE BEACHES
WITH COASTAL FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

XXX666

NNNN

In the hours before

Local storm report, Feb 26, 7:59 AM PST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
759 AM PST THU FEB 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0638 AM     FLOOD            3 S TEMECULA            33.46N 117.13W
02/26/2004                   RIVERSIDE          CA   PUBLIC

            MINOR MUDSLIDE REPORTED ON PALA ROAD

&&

PURPURA
Local storm report, Feb 26, 8:05 AM PST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
805 AM PST THU FEB 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0638 AM     HEAVY RAIN       ESCONDIDO               33.14N 117.07W
02/26/2004  0.97 INCH        SAN DIEGO          CA   NWS EMPLOYEE

&&

PURPURA
Local storm report, Feb 26, 8:10 AM PST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
810 AM PST THU FEB 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0759 AM     FLASH FLOOD      VALLEY CENTER           33.22N 117.01W
02/26/2004                   SAN DIEGO          CA   PUBLIC

            WATER AND DEBRIS ACROSS COUNTY ROAD S6 IN BURN AREA

&&

PURPURA
Local storm report, Feb 26, 8:40 AM PST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
840 AM PST THU FEB 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0831 AM     FLASH FLOOD      SAN DIEGO               32.72N 117.16W
02/26/2004                   SAN DIEGO          CA   LAW ENFORCEMENT

            DIRT, ROCK SLIDE ON LAKE WOHLFORD ROAD FROM OAKVALE DOWN
            TO VALLEY CENTER ROADS. ESTIMATED TIME OF ROAD
            CLOSURE...3-4 HOURS.

&&

PG
Local storm report, Feb 26, 8:53 AM PST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
853 AM PST THU FEB 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 AM     FLOOD            ESCONDIDO               33.14N 117.07W
02/26/2004                   SAN DIEGO          CA   LAW ENFORCEMENT

            ROADWAY FLOODING...CIVIC CENTER DRIVE ON RAMP TO
            NORTHBOUND I-15. BEGINNING OF RAMP FLOODED UNDER 1.5 FT
            OF WATER.

&&

PG
Local storm report, Feb 26, 8:57 AM PST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
857 AM PST THU FEB 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 AM     FLOOD            SAN DIEGO               32.72N 117.16W
02/26/2004                   SAN DIEGO          CA   EMERGENCY MNGR

            ROAD CLOSURE...COUNTRY CLUB DRIVE AT ESCONDIDO CREEK AND
            QUARRY ROAD NEAR LAKEVIEW IN SPRING VALLEY.

&&

PG

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 9:30 PM PSTFlash Flood WarningSGXSan Bernardino6 hr
Feb 26, 12:30 AM PSTFlash Flood WarningSGXRiverside, San Bernardino90 min
Feb 26, 1:56 AM PSTFlash Flood WarningSGXRiverside, San Bernardino34 min
Feb 26, 2:30 AM PSTFlash Flood WarningSGXRiverside, San Bernardino6 hr
Feb 26, 5:05 AM PSTFlash Flood WarningSGXOrange3 hr
Feb 26, 7:28 AM PSTFlash Flood WarningSGXSan Diego2 hr

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.